Alert archive / Idaho / River Flood Warnings in 2020

River Flood Warning 2, NWS Pocatello, ID

April 27, 2020Bonneville County, Idaho

NWS Pocatello, ID issued this river flood warning at Apr 27, 2020, 10:59 AM MDT for Bonneville County, Idaho. It was in force for 69 hr.

The area

The outline as issued.

The facts

Issued
Apr 27, 2020, 10:59 AM MDT (16:59 UTC)
Expired
Apr 30, 2020, 7:58 AM MDT
In force
69 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
Minor

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Willow Creek (Eastern ID) below Tex Creek (WTXI1). The gauge peaked at 5.60 ft at Apr 27, 2020, 2:00 PM MDT.

action456704/2704/2804/2904/3005/01
Action stage
5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13057940, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

621 
WGUS45 KPIH 271659
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1059 AM MDT Mon Apr 27 2020

...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho... 

  Willow Creek below Tex Creek Near Ririe affecting Bonneville County
For the Willow Creek...including Willow Creek below Tex Creek Nr 
Ririe...Minor Flooding is occurring...with River levels forecast to 
fall.

.At approximately 900 am MDT, the Willow Creek below Tex Creek, near 
Ririe, exceeded its banks and has continued to rise.  With a 
continued warming trend, the river stage will continue to go above 
and return below flood stage until the snow pack plays out for the 
season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC019-282058-
/O.NEW.KPIH.FL.W.0002.200427T1659Z-000000T0000Z/
/WTXI1.1.ER.200427T1445Z.200427T1600Z.000000T0000Z.NR/
459 PM GMT Mon Apr 27 2020

The National Weather Service in Pocatello has issued a 

* Flood Warning for 
  The Willow Creek below Tex Creek Nr Ririe.
* until further notice...Or until the Warning is cancelled.
* At 10:30 AM Monday the stage was 5.4 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.3 feet...or 1145 cfs...Possible flooding from the top
  of Ririe Reservoir to the Bone area. Some unimproved campsites may 
  have water entering them.

&&


                       Fld     Observed         
Location               Stg   Stg Day Time       

Willow Creek
  Willow Creek below T 5.3   5.4 Mon 10 AM      


&&


LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
      4311 11160 4322 11182       



$$

Messick
3 follow-up statements
514 
WGUS85 KPIH 281652
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1052 AM MDT Tue Apr 28 2020

...The Flood Warning continues for the following Rivers in Idaho..
  Willow Creek below Tex Creek Nr Ririe affecting Bonneville County
 
For the Willow Creek...including Willow Creek below Tex Creek Nr 
Ririe...Minor Flooding will continue.

.Warm temperatures are forecast to continue through much of the
week. Willow Creek is expected to continue to fluctuate around 
flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC019-292052-
/O.CON.KPIH.FL.W.0002.000000T0000Z-000000T0000Z/
/WTXI1.1.SM.200427T1445Z.200427T2030Z.200428T1521Z.NR/
1052 AM MDT Tue Apr 28 2020

The Flood Warning continues for
  The Willow Creek below Tex Creek Nr Ririe.
* At  9:30 AM Tuesday the stage was 5.3 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.3 feet...or 1145 cfs...Possible flooding from the top
  of Ririe Reservoir to the Bone area. Some unimproved campsites may 
  have water entering them.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Wed    Thu    Fri

Willow Creek
  Willow Creek below T 5.3   5.3 Tue 09 AM        M      M      M


&&


LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
      4311 11160 4322 11182       



$$
439 
WGUS85 KPIH 291714
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1114 AM MDT Wed Apr 29 2020

...The Flood Warning continues for the following Rivers in Idaho..
  Willow Creek below Tex Creek Nr Ririe affecting Bonneville County
 
For the Willow Creek...including Willow Creek below Tex Creek Nr 
Ririe...the waterway is at the banks and rising.

.Warm temperatures and expected precipitation through Thursday will 
continue high elevation snow melt and contribute to elevated water 
levels. Willow creek is expected to remain at or above bankful with 
areas of ponding or seepage. Minor flooding may be possible as the 
waters rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC019-302113-
/O.CON.KPIH.FL.W.0002.000000T0000Z-000000T0000Z/
/WTXI1.1.SM.200427T1445Z.200427T2030Z.200428T2225Z.NR/
1114 AM MDT Wed Apr 29 2020

The Flood Warning continues for
  The Willow Creek below Tex Creek Nr Ririe.
* At 10:30 AM Wednesday the stage was 5.1 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.0 feet...or 946 cfs...Flat areas along the creek from
  the top of Ririe Reservoir to the Bone area may have water 
  beginning to pond or seep. Some unimproved campsites may have water
  approaching.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Thu    Fri    Sat

Willow Creek
  Willow Creek below T 5.3   5.1 Wed 10 AM        M      M      M


&&


LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
      4311 11160 4322 11182       



$$
059 
WGUS85 KPIH 301358
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
758 AM MDT Thu Apr 30 2020

...The Flood Warning is cancelled for the following Rivers in 
Idaho...
 
  Willow Creek below Tex Creek Nr Ririe affecting Bonneville County

For the Willow Creek...including Willow Creek below Tex Creek Nr 
Ririe...no Flooding is observed or forecast.

.River levels have dropped significantly, and flooding is no longer 
a threat. Therefore the Flood Warning for the Willow Creek has been 
cancelled. Rain through the day may cause minor rises through 
Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC019-301428-
/O.CAN.KPIH.FL.W.0002.000000T0000Z-200430T1358Z/
/WTXI1.1.SM.200427T1445Z.200427T2030Z.000000T0000Z.NR/
758 AM MDT Thu Apr 30 2020

The Flood Warning is cancelled for
  The Willow Creek below Tex Creek Nr Ririe.
* At  7:30 AM Thursday the stage was 4.9 feet.
* Flood Stage is 5.3 feet.
* Impact...At 5.0 feet...or 946 cfs...Flat areas along the creek from
  the top of Ririe Reservoir to the Bone area may have water 
  beginning to pond or seep. Some unimproved campsites may have water
  approaching.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Fri    Sat    Sun

Willow Creek
  Willow Creek below T 5.3   4.9 Thu 07 AM        M      M      M


&&


LAT...LON 4348 11182 4350 11167 4338 11157 4327 11139
      4311 11160 4322 11182       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Apr 27, 3:07 AM MDT, 7 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 3:07 AM MDT, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
307 AM MDT Mon Apr 27 2020

.SHORT TERM...Today through Wednesday night.
A cold front will move through eastern Idaho today and expect
strong winds across the Magic Valley and Snake River Plain with
wind advisories in effect after 10 am. Expect areas of blowing
dust to occasionally reduce visibilities and perhaps cause some
driving issues again. Most shower and thunderstorm activity
expected to be in central mountains and eastern highlands today
but should be isolated in nature. Tuesday will be dry with winds
not nearly as strong as today. Wednesday will be mainly dry and
very mild with many low elevation sites possibly getting into the
80s. Some showers and thunderstorms may push into the region
Wednesday evening ahead of the next system. Temperatures both
today and Tuesday will remain above normal before the very mild
conditions Wednesday.
GK

.LONG TERM...THURSDAY THROUGH NEXT MONDAY...
Thursday could be interesting. All long-range models show the ridge
moving E and light showers breaking out prior to daybreak Thurs
(likely maximized over the mntns) as a shortwave trough tracks E-NE
inland along the Pacific coast. The shortwave isn't incredibly
strong, but it does take on a slightly negative tilt as it's axis
and attendant (weak) cold front cross the nrn Rockies late Thurs
eve, potentially after midnight across our Snake Plain and locales
S/E per 700mb winds and GFS potential vorticity analysis. A
tightening pressure gradient and upper-level jet streak translating
over Idaho Thurs afternoon/eve will combine with diurnal afternoon
instability and set the stage for another possible moderate wind
event. Some important differences exist between the GFS and ECMWF as
far as wind potential. The EC advertises only a 20-30 knot flow at
700mb per point soundings (which we ran for Burley and Idaho Falls),
with 850-700mb lapse rates only peaking at 7.5-8.0 degC/km which
suggest that full 700mb winds may not mix down to the sfc. The GFS,
on the other hand, carries a 35-40 knot flow with lapse rates
peaking closer to 9.0 degC/km and an unstable dry-adiabatic profile
below 600mb, supporting better mixing. MAV/MET guidance continues to
perform the best at capturing our Magic Valley/Snake Plain wind
events, and that guidance doesn't quite go out through Thurs yet,
and there is some uncertainty on how cloud cover may impact
stability, but NBM guidance doesn't even mix down 75% of the lower
EC wind profile. Thus, we significantly increased winds in the
forecast (especially from the ern Magic Valley/lower Snake Plain NE
across the srn Central Mntns and into the Upper Snake Highlands to
match with the greatest flow just off the sfc), ramping up from 1 PM
to 4 PM, peaking 4 PM to 9 PM ahead of and along the front at 20-25
MPH gusting to 35 MPH, and gradually relaxing from 9 PM to 1 AM Fri.
This forecast still runs under the extended GFS (MEX) numerical
guidance and closer to that weaker EC solution, so we will need to
continue to monitor and may bump the winds up further depending on
model trends and signals in the MAV/MET guidance once they become
available. If strong winds verify, another round of blowing dust off
of recently turned agricultural fields could again cause visibility
issues along portions of I-86 from American Falls to Pocatello, I-15
near Fort Hall, and I-15 between Idaho Falls and Roberts.

In addition to the winds, the EC is generally more stable, but the
GFS is tossing out some "inverted-V" sounding profiles with 500+
J/kg SBCAPE (instability) and 600+ J/kg DCAPE (downdraft
instability), along with some deep-layer wind shear. Combined with
lift from the approaching front and the dynamics aloft, t-storms
will certainly be possible. Severe wx checklists translate the above
parameters into a marginal, pseudo-dry-microburst regime with
perhaps some hail potential given the shear which may help organize
updrafts and increase storm longevity. BOTTOM LINE, moderate winds,
blowing dust, and a few strong t-storms are all concerns Thurs
afternoon and eve. Continue to monitor the forecast. Regarding
temps, while there won't be any major airmass changes pre-front
compared to our warmest day Wed, increased cloud cover and any
precip may hold temps a few degrees cooler, topping out in the upper
70s across the Snake Plain and srn highlands, 65-70 elsewhere.

Model agreement still isn't the greatest from Fri into the weekend.
A lull in precip is poss Fri as some relative ridging is squeezed in
between the departing shortwave and the next approaching system, but
models are a bit "dirty" under this ridging with some
shower/isolated thunder potential, at least over the mntns. A
stronger, negatively-tilted trough is forecast to rotate E-NE across
the northern Rockies around a parent low off the coast of Canada
(with some broad agreement here across the 00z deterministic
GFS/EC/Canadian runs), so a trend toward increasing showers and
thunderstorms seems likely, especially Sun afternoon/eve ahead of
another (stronger) cold front. Sun is our next day that bears
watching as early indications suggest potential for another moderate
wind event and thunderstorms. The NBM seemed to capture these
general trends and indications well including wind/higher PoP focus
on Sun, so made minimal edits this far out aside from broadbrushing
t-storms across the CWA Sun. High temps should run a bit cooler each
day, but still near-above normal in the 60s/low 70s. - KSmith

&&

.AVIATION...
Main concern today will be strong W-SW winds this afternoon/eve,
especially at KBYI/KPIH/KIDA, and a Wind Advisory is in effect S/W
of Idaho Falls. Think the greatest blowing dust impacts will stay
away from the immediate terminals in the usual trouble spots, so
vsbys should hold at 6 SM or better. A W-SW crosswind is likely at
KSUN and has been included in their TAF. A vicinity shower/storm
can't be ruled out, but confidence in any airport getting hit is
low. Much better conditions for aviation (dry wx with lighter winds)
are expected Tues/Wed as a ridge of high pressure builds in across
the region. - KSmith

&&

.HYDROLOGY...Recent warmth is continuing to produce a snow melt
response on lower elevation watersheds across the eastern mountains.
Willow Ck located above Ririe Res and the Blackfoot River above the
Reservoir are both running at or near flood stage. A modest
fluctuation in temperatures is expected over the next couple of days
which will likely maintain the current response of these water sheds
whereas the much warmer temperatures expected by mid-week will boost
the hydrologic activity. Thus the Advisory for Willow Creek and the
Warning for the Blackfoot River will continue through today and
perhaps into a good chunk of next week until we see decreasing
runoff in these reaches with warming temperatures which would be a
sign that the snow pack is playing out for the season. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 9 PM MDT this evening
for IDZ051-052-054-055-058.

Flood Warning for the Blackfoot River above the Blackfoot
Reservoir and Flood Advisory for Willow and Tex Creeks above the
Ririe Reservoir through Monday afternoon.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:01 PM MDTRiver Flood AdvisoryPIHCaribou47 hr

Nearby

River Flood Warnings in Idaho, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.